Tuesday, June 23, 2009
Propofol Infusion Syndrome
Though rare, propofol infusion syndrome (PRIS) is a cause of acute kidney injury in the appropriate ICU setting. As we all know, propofol is an intravenous sedative currently favored in the ICU due to relatively short half-life and generally good side effect profile. However under the right circumstances—typically high-dose propofol in conjunction with exogenous steroids and/or catecholamines—it can cause catastrophic and even fatal multi-organ failure. The mechanism of renal failure is a rhabdomyolysis-based mechanism which is postulated to be the result of direct mitochondrial toxicity of propofol occurring within skeletal and cardiac muscle. The syndrome can occur in both adults and children, though is more common in children. In this particular review, the authors suggest that PRIS is a somewhat misleading name in the sense that propofol infusion by itself in a non-critically-ill individual does NOT lead to this severe syndrome; rather, individuals who are already critically ill due to SIRS or neurologic injury are susceptible to a severe propofol reaction in the proper environment. The authors even suggest the more descriptive term, “critical illness cardiac failure and rhabdomyolysis associated with high-dose propofol, catecholamine or steroids,” though this is hardly amenable to a catchy acronym.